• Fri, Apr 3 2009

Be careful with grapefruit – blood clot

Not too many years ago, it was found that drinking grapefruit juice while taking certain medications could affect the medication, making it much stronger than it xchng_grapefruitshould be. Since then, there have been warnings to check with your pharmacist if you like to drink grapefruit juice. It’s not that you can’t have it, it’s just that you shouldn’t drink it within a certain time of having your meds.

Medications affected by grapefruit juice include medications to treat high cholesterol, such as simvastatin (Zocor), lovastatin (Mevacor), and atorvastatin (Lipitor); for seizures, carbamazepine (Carbatrol, Tegretol); blood pressure istock_pillbottlemedications, felodipine (Plendil), nifedipine (Procardia), nimodipine (Nimotop), nisoldipine (Sular); and antidepressants, such as buspirone (BuSpar), sertraline (Zoloft) – to name a few.

Now, an interesting case came to light in the most recent issue of the journal The Lancet , which described a slightly overweight 42-year-old woman who went on the grapefruit diet for three days in a row. After going on a lengthy car trip, she developed a clot in her leg, which almost resulted in amputation.

While taking the patient’s history, the doctors found that she was taking oral contraceptives (which can increase risk of clots) but the cause – according to doctors – may have been the grapefruit diet. According to this CTV article, Grapefruit diet nearly costs woman her leg , “Grapefruit can block the action of a key enzyme that normally breaks down the form of estrogen in her contraceptive. In some people, eating a lot of grapefruit can lead to a increase in drug concentration, increasing any side effects those drugs might cause — in this case, the clot risk posed by the birth control pills.”

So, be careful. If you have any doubts, speak to your pharmacist or doctor. They’re there to help you.

~~~

Images: Stock.xchng, iStock

Share This Post: